Norco is a brand of prescription medication that contains the opioid pain reliever hydrocodone, which is an opioid agonist (in the same drug class as morphine), and acetaminophen, a nonopioid pain reliever (a common brand of acetaminophen is Tylenol).
Norco is primarily used to treat pain that is severe enough to warrant opioid medications and is unable to be treated by other pain medications. Because Norco contains hydrocodone, it is classified as a Schedule II controlled substance by the United States Drug Enforcement Administration. This means that while it has acceptable medical uses, it is also considered to be a drug that carries a significant risk for abuse and potentially the development of dependence.
Norco acts similarly to other opioid agonists. The hydrocodone binds to several opiate receptors in the central nervous system. It stimulates a process that reduces the excitability of the neurons in the brain and spinal cord. In this way, it changes the perception of pain in the person. Opioid agonists can also produce experiences of euphoria, which can lead to misuse and abuse.
Norco also contains acetaminophen. The exact mechanism of action of acetaminophen relieving pain is unknown, but it is thought that it works in the central nervous system to increase a person’s pain threshold by impairing certain enzymes involved in creating prostaglandins.
Norco and Vicodin
Norco and Vicodin are similar narcotic medications that are prescribed for pain control. They both contain hydrocodone and acetaminophen, but in different doses. Norco tablets consist of 325 mg of acetaminophen and either 5 mg, 7.5 mg, or 10 mg of hydrocodone, whereas Vicodin tablets contain 300 mg acetaminophen and 5 mg hydrocodone, Vicodin ES tablets contain 300 mg and 7.5 mg, and Vicodin HP tablets contain 300 mg and 10 mg.
- How Norco Affects the Body and Mind
Hydrocodone is a semisynthetic opioid derived from codeine or thebaine. Hydrocodone can be used to treat pain and coughs. It can also produce feelings of euphoria and/or sedation, especially when mixed with other drugs. Hydrocodone can cause dangerous side effects, especially at high doses and/or when taken with other drugs.
Common side effects of Norco include:
- Lightheadedness, dizziness
- Sedation, drowsiness
- Nausea, vomiting
- Slowed down thoughts and/or physical movements
- Rash, itchiness
If these side effects are significant, do not go away, or are otherwise concerning, contact your healthcare professional immediately. Call 911 in an emergency.
Severe reactions to Norco can include:
- Slow and/or shallow breathing
- Stopped breathing
- Liver damage
- Low white blood cell count, increasing risk of infection
- Low platelet count, increasing risk of bleeding and bruising
- Allergic reactions
- Inadequate hormone production by the adrenal glands
Individuals who take drugs that contain hydrocodone, like Norco, for lengthy periods can develop a dependency on it. If these individuals abruptly stop taking hydrocodone, they may develop withdrawal symptoms. Hydrocodone withdrawal symptoms may include:
- Restlessness, irritability, anxiety
- Trouble sleeping
- Nausea, vomiting, decreased appetite
- Stomach cramps, diarrhea
- Muscle pain, back pain, joint pain, weakness
- Fast breathing
- Increased heart rate
- Teary eyes, runny nose
- Chills, sweating, goosebumps
- Widened pupils
When someone regularly uses an opioid, such as hydrocodone, they can develop a tolerance to that drug. Their body becomes used to taking that amount of drug, and they need a larger or more frequent dose to experience the same effects as before. If an individual with a high tolerance to an opioid stops taking them, they can lose their tolerance. If they then start taking it again, they can have dangerous reactions to a dose that previously cause them no problems. This can cause an overdose, which could be fatal. According to provisional 2017 counts, over 14,900 Americans died from overdoses involving natural and semisynthetic opioids.
Some of the signs of hydrocodone and acetaminophen overdose can include:
- Slow breathing, shallow breathing, or no breathing
- Bluish-colored fingernails and lips
- Confusion, dizziness, lightheadedness
- Drowsiness, fatigue, weakness
- Loss of consciousness, coma
- Cold, clammy skin
- Tiny pupils
- Muscle twitches, seizures
- Low blood pressure, weak pulse
- Yellow skin and eyes (jaundice)
- Nausea, vomiting, stomach spasms, intestinal spasms
Anyone suspected of overdosing on Norco, any other medication containing hydrocodone, or any other opioids needs immediate medical attention, as these overdoses can be fatal.
- Issues with Abuse and Addiction
The current clinical diagnosis, according to the Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition (DSM-5), for what is commonly referred to as drug abuse or addiction is substance use disorder, where the particular substance or type of substance involved is identified. An individual addicted to Norco would be diagnosed with an opioid use disorder, if they met the diagnostic criteria. The abuse of narcotic medications is a significant problem in the United States. Based on the 2016 National Survey on Drug Use and Health, it is estimated that over 2.1 million Americans suffered from an opioid use disorder in the past year.
Anyone can develop a substance use disorder, and it is estimated that over 20 percent of Americans aged 12 and over have taken a prescription medication for non-medical reasons at least one time in their life. However, non-medical use of prescription medications is most common among individuals aged 18 to 25. Amongst all people who take prescription opioids for non-medical uses, the most common source is a relative or friend giving them to the user for free. However, for individuals who use opioids non-medically for more than 200 days a year, the most common source is a medical provider prescribing them.
Narcotic medications like Norco are often abused in conjunction with other drugs, such as other opioid medications, benzodiazepines, alcohol, and/or marijuana. Abusing Norco with other drugs can increase the risk of detrimental side effects and overdose.
Detox from Norco
As mentioned above, anyone who uses Norco on a consistent basis is at risk of developing physical dependence on the drug. Physical dependence on Norco can occur whether or not one abuses the drug. People who have taken it for any reason for a lengthy period of time may need to go through a medical detox process to quit using the drug safely. Although opioid withdrawal on its own is usually not dangerous, without close supervision it can increase a person’s risk of restarting the drug and overdosing, which can be fatal. Additionally, medical detox can provide a more comfortable detox experience.
Early symptoms of opioid withdrawal may include:
- Trouble sleeping
- Muscle aches
- Increased tearing
- Runny nose
Late symptoms of opioid withdrawal may include:
- Stomach cramping
- Goose bumps
- Dilated pupils
Individuals going through opioid withdrawal are especially vulnerable because they may resume taking opioids in order to stop the unpleasant symptoms. Relapse during detox is not uncommon and can be fatal. Otherwise, withdrawal from Norco is generally not dangerous; however, individuals who become severely confused or distressed may be at increased risk for accidental or intentional injury or death. Additionally, withdrawal may exacerbate other severe illnesses, which can be serious.
Acute opioid withdrawal may be followed by a protracted withdrawal phase where the individual experiences a general feeling of reduced wellbeing and strong cravings for opioids. This can last for up to six months, with some sources stating it can even last years. This phenomenon is sometimes referred to as post-acute withdrawal syndrome, and symptoms may include anxiety, depression, irritability, trouble with mental tasks, cravings, apathy, sleep disturbances, trouble with social relationships, increased stress sensitivity, and obsessive-compulsive behaviors.
Anyone with a physical dependence on Norco should engage in a medical detox program that is supervised by a medical professional. These programs should involve careful medical monitoring, and they may involve the use of opioid replacement medications and/or other medications to reduce withdrawal symptoms and decrease the risk of complications. Individuals on opioid replacement medications should be slowly tapered off of them over time, significantly diminishing withdrawal symptoms and decreasing the risk of relapse.
Medication-assisted treatment (MAT) can help prevent relapse, increase patient survival, improve treatment retention, and more.
However, for those dependent on opioids, detox is only the first step. It should be followed by treatment for the opioid use disorder. Substance use disorder treatment programs can help the individual address issues that led them to drug abuse and develop a plan of relapse prevention, as well as provide long-term support.